Texas, 2015Tornado and Hail in Texas, May 22, 2015
May 22, 2015 · NWS MAF · 3 events in 1 county or zone
An upper level disturbance moved northeast from Mexico over West Texas through the afternoon. Southerly winds resulted in a good supply of moisture across the area that fueled storms that formed off the Davis Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved northeast from Mexico over West Texas through the afternoon. Southerly winds resulted in a good supply of moisture across the area that fueled storms that formed off the Davis Mountains. The area near the Davis Mountains was characterized by a moderately unstable environment with ample shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:54 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, May 22, 1:54 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT Fri May 22 2015
.DISCUSSION...
Severe thunderstorms are expected to develop over southwest Texas
this afternoon, with more thunderstorms developing late tonight over
the Guadalupe Mountains or southeast New Mexico Plains, if not the
Upper Trans Pecos. Heavy rainfall will be spotty over southwest
Texas this afternoon/evening, but looks to become more widespread
over the northern CWA tonight, and over the Permian Basin and
Lower Trans Pecos Saturday when another round of convection
appears to be in the offing. Severe storms will also be possible
Saturday.
A large upper low over southern California today will head east this
weekend with southwest flow aloft propagating several shortwave
troughs over the region. One such shortwave trough just east of the
northern Baja Peninsula will provide a modicum of lift this
afternoon and evening over southwest Texas where SBCAPES will rise
to around 2500 J/Kg over the higher terrain and along a
strengthening surface trough. Expect thunderstorms to develop over
the higher terrain with 0 to 6Km bulk shear of 30-40kt and steep mid
level lapse rates of 7-8C/Km resulting in organized severe
thunderstorms in and near the Davis/Glass Mountains, Stockton
Plateau, Big Bend region and into the Lower Trans Pecos tonight.
Large hail and damaging winds will be the primary threats, although
a tornado or two is not out of the question. Storms could
conglomerate into a small MCS and head east/southeastward across the
Lower Trans Pecos tonight. Heavy rainfall will be a concern, but
convection is not expected to be widespread and localized flash
flooding will be possible.
This evening and later tonight, more thunderstorms are expected to
develop over the Upper Trans Pecos and southeast New Mexico. A low
level jet will strengthen over the area due to height falls ahead of
the approaching upper low, and provide a modestly unstable airmass
to feed into a developing cluster of storms over the Guadalupe
Mountains and southeast new Mexico Plains, if not over the Upper
Trans Pecos. Shortly after convective initiation, instability
and shear will be conducive for organized thunderstorms, and along
with steep mid level lapse rates spreading over these areas, result
in storms capable of large hail, damaging winds, perhaps a tornado
and locally heavy rainfall. Think these storms will head east/
northeastward, along with the warm front, and move into the northern
Permian Basin as they cluster into another MCS late tonight. PWaTs
will ramp up to near 1 inch over southeast New Mexico tonight and
closer to 1.5 inch over the northern Permian Basin. Think if a
complex develops, heavy rainfall could result in flash flooding,
especially over Lea County and the northern Permian Basin, where
there has been heavy rainfall recently. Since storms could develop
off the Guadalupe Mountains, think Eddy county could also receive
heavy rainfall early on. Despite Eddy County not having widespread
heavy rainfall recently, will still include them in the Flash Flood
Watch tonight due to high precipitable water, and heavy rainfall
potential.
Convection could still be under way Saturday morning over the
northern CWA. Think the atmosphere will destabilize along and east
of a surface trough, which will reside over the western CWA Saturday
afternoon, as temperatures start to return to closer to normal
values. Then we could see another round of convection Saturday
afternoon as the base of the upper low extends well south into the
region, enhancing lift over the region into the evening. Convective
initiation may be altered depending on how widespread convection is
tonight, but will still have to carry a good chance to numerous
thunderstorms in the forecast due to increased synoptic scale lift
over the region. Some of these storms could be severe too as shear
and lapse rates will be favorable again. Heavy rainfall will again
be of concern, especially over the western Low Rolling Plains,
central/eastern Permian Basin and Lower Trans Pecos where PWaTs rise
to 1-1.5 inch, or near 2 standard deviations above normal. Another
cluster of storms could form Saturday night over these areas with
training of thunderstorms enhancing heavy rainfall potential. Will
go ahead and include all of these areas in the Flash Flood Watch,
which will likely have to be adjusted later tonight, if not again
Saturday afternoon. Convection may continue Saturday night over the
Permian Basin and Lower Trans Pecos, so the FFA may have to be
extended.
Sunday may be a down day as the upper low ejects into the northern
U.S. Plains. However, another lobe of energy will wheel around the
southwestern periphery of the departing upper low and head for the
region. Therefore, will include more thunderstorm chances over the
forecast area Monday as this shortwave trough nears the region.
Moisture will spread northwestward into the region, and along with
near normal temperatures, promote an unstable atmosphere along a
sharpening dryline and the potential for more severe thunderstorms
Monday and Monday night. The ua trough will pass by Tuesday, but
yet another ua trough will deepen over the western ConUS and head
east, so thunderstorm chances could increase again Tuesday over the
east, then further west Wednesday. Temperatures should be near
normal throughout the extended.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 65 77 60 84 / 70 50 50 20
BIG SPRING TX 67 79 62 87 / 50 80 60 30
CARLSBAD NM 59 83 51 86 / 50 20 20 10
DRYDEN TX 69 83 65 91 / 40 80 70 10
FORT STOCKTON TX 67 80 60 88 / 40 50 50 10
GUADALUPE PASS TX 56 77 51 76 / 30 20 20 0
HOBBS NM 62 77 54 80 / 70 30 30 20
MARFA TX 57 77 48 80 / 30 40 30 0
MIDLAND INTL AIRPORT TX 68 78 62 86 / 50 70 50 20
ODESSA TX 67 77 62 85 / 50 60 50 20
WINK TX 66 83 60 88 / 50 40 40 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through Saturday
afternoon FOR THE FOLLOWING ZONES... Central Lea County...
Eddy County Plains...Guadalupe Mountains of Eddy County...
Northern Lea County...Southern Lea County.
TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Saturday
afternoon FOR THE FOLLOWING ZONES... Andrews...Borden...
Crane...Dawson...Ector...Gaines...Glasscock...Howard...
Loving...Martin...Midland...Mitchell...Pecos...Reagan...
Reeves County and Upper Trans Pecos...Scurry...Terrell...
Upton...Ward...Winkler.
&&
67/80
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 22, 1:40 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI MAY 22 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
240 PM CDT FRI MAY 22 2015 /140 PM MDT FRI MAY 22 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE PARTS OF THE TRANS PECOS...ESPECIALLY AROUND THE BIG
BEND REGION AND INTO THE LOWER TRANS PECOS WHERE LARGE HAIL...
DAMAGING WINDS...AND BRIEF VERY HEAVY RAIN ARE POSSIBLE. A TORNADO
OR TWO MAY BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE LOWER
TRANS PECOS...STOCKTON PLATEAU...BIG BEND AREA...AND THE DAVIS AND
GLASS MOUNTAINS.
ALSO LATE TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST
BASIN SEVERE STORMS WILL BE POSSIBLE. HAIL...STRONG WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. IN ADDITION...
STRONG STORMS MAY CONTINUE TO MOVE EAST ACROSS THE FAR LOWER
REACHES OF THE LOWER TRANS PECOS.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH SATURDAY
AFTERNOON FOR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...THE WESTERN
LOW ROLLING PLAINS...THE UPPER TRANS PECOS AND THE LOWER TRANS
PECOS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE TO GOOD CHANCE OF THUNDERSTORMS SATURDAY...
SOME STORMS MAY BE SEVERE. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL WILL BE THE MAIN THREATS.
A FLASH FLOOD WATCH CONTINUES THROUGH SATURDAY AFTERNOON FOR SOUTHEAST
NEW MEXICO...THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...THE
UPPER TRANS PECOS AND THE LOWER TRANS PECOS.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY SOME OF WHICH COULD
BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
THERE IS A 50% CHANCE OF SPOTTER ACTIVATION BY 4 PM.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 22, 9:15 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CDT FRI MAY 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND GST 3 E SNYDER 32.71N 100.86W
05/19/2015 M64 MPH SCURRY TX MESONET
THE SNYDER MESONET REPORTED 3 SEVERE GUSTS FROM 225 AM TO
235 AM.
&&
MSCHULDTLocal storm report, May 22, 9:19 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 AM CDT FRI MAY 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 3 E SNYDER 32.71N 100.86W
05/19/2015 M67 MPH SCURRY TX MESONET
THE SNYDER MESONET REPORTED 7 SEVERE GUSTS BEGINNING AT
345 AM AND ENDING AT 425 AM. THE HIGHEST GUST REPORTED
WAS 67 MPH.
&&
MSCHULDTSpecial weather statement, May 22, 2:44 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT FRI MAY 22 2015
TXZ079-081-222130-
BIG BEND AREA-PRESIDIO VALLEY-
344 PM CDT FRI MAY 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES
UNTIL 430 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LAJITAS
AT 344 PM CDT...MOVING NORTHEAST AT 25 MPH. FM 170 WILL BE IMPACTED
BY THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2918 10372 2921 10375 2921 10378 2923 10379
2925 10379 2925 10380 2927 10383 2956 10371
2941 10342 2917 10368
TIME...MOT...LOC 2044Z 213DEG 22KT 2924 10374Event by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Brewster
- When
- May 22, 3:13 PM CST to 3:14 PM CST
- Where
- Brewster County, 0.72 mi NNW of Study Butte
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 29.329, -103.535
A thunderstorm moved across Brewster County and produced wind damage near Terlingua. Two power poles were reported to have been knocked down by wind on Highway 118 and Farm to Market Road 170. The winds were estimated to be 80+ mph. The cost of damage is a very rough estimate.
Hail, Brewster
- When
- May 22, 3:20 PM CST to 3:25 PM CST
- Where
- Brewster County, 0.76 mi NNW of Study Butte
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.329, -103.537
Tornado, Brewster
- When
- May 22, 5:13 PM CST to 5:15 PM CST
- Where
- Brewster County, 7.18 mi E of Titley to 7.36 mi E of Titley
- Rating
- EF0
- Path length
- 0.41 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 30.480, -103.460
A thunderstorm moved across Brewster County and produced a brief tornado northeast of Alpine. A storm chaser reported ground rotation for about two minutes ten miles north of Highway 90 on US 67. No damage was reported so the tornado was rated as an EF-0.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, May 22 to 23, 2015$50,000 · 1.25 in hail · 10 events
- Heavy Rain in Hawaii, May 22 to 23, 20155 events
- Hail in Florida, May 22, 20151 in hail · 3 events
- Hail in Colorado, May 22, 20151 in hail · 2 events
- Hail in Colorado, May 22, 20150.75 in hail · 2 events
- Hail in Florida, May 22, 20151 in hail · 2 events
- Waterspout in Gulf of Mexico, May 22, 20151 event
- Flood in Oklahoma, May 22 to 31, 20151 event
- Flash Flood in Texas, May 22, 20151 event
- Funnel Cloud in Idaho, May 22, 20151 event
- Flash Flood in Oregon, May 22, 20151 event
- Flash Flood in Washington, May 22, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576175, 576171, 576195.